Colorado, 2020Wildfire in Colorado, September 25 to 26, 2020
September 25 to 26, 2020 · NWS GJT · 1 event in 1 county or zone
A wildfire began, most likely from human causes, 4 miles north of Wolcott.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began, most likely from human causes, 4 miles north of Wolcott.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 25, 10:46 AM MST, 37 minutes earlier.
Area forecast discussion, Sep 25, 10:46 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 AM MDT Fri Sep 25 2020
.SHORT TERM...(Today through Saturday)
Issued at 500 AM MDT Fri Sep 25 2020
Broad trough over the western CONUS will be the driving force and
focus for changing weather today and into the weekend. A strong
jet along the base of the trough will nose into the Northern
Rockies this afternoon, allowing the pressure gradient to tighten
aloft. Meanwhile, strong surface heating and dry conditions ahead
of the jet will allow for deep boundary layer mixing. Western
Colorado and eastern Utah fall under this region, which will
result in gusty winds to mix down to the surface this afternoon. A
Red Flag Warning remains in effect today for areas where these
gusty conditions will also fall over regions of critically low RH.
Have decided to expand the warning to include southeast Utah
(zone 491) and Paradox Valley (zone 290) in western Colorado with
this forecast package, otherwise, the previous forecast remains on
track.
The trough axis swings across the Rockies on Saturday, but any
precipitation tied to this system remains well to our north.
Strong winds aloft sag into the forecast as the system tracks
eastward, which will only bring gusty winds for our region.
Localized critical conditions will likely develop again Saturday,
though cooler temperatures and increased RH will also dip into the
northern borders of our CWA. Temperatures will continue to run
above normal this afternoon, with a slight drop felt on Saturday.
The northern tier of the CWA should see a larger drop in high
temps Saturday as they lie on the fringe of a cold front sinking
southward.
.LONG TERM...(Saturday night through Thursday)
Issued at 500 AM MDT Fri Sep 25 2020
By Sunday, an amplified ridge along the Pacific Coast and mid
level trough digging into the Northern Plains leaves the CWA under
strong northwesterly flow aloft. The cooler airmass pulled
southward under northerly flow has trended westward in recent
model runs, which brings the potential for a significant drop in
high temperatures across the region come Sunday. Strong vort max
embedded in northwesterly flow and a cold front swooping across
the region would maintain gusty conditions, and perhaps bring some
precipitation. Uncertainties still lie with a westward trajectory
of the lobe of moisture, and whether our not our side of the
Divide will receive any precipitation. Right now, the Elkhead,
Park and Gore Ranges have the most probable chance for seeing
precipitation. However, stayed tuned, as this system is evolving
and a subtle shift in the trough's axis could alter Sunday's
forecast.
Fall-like weather may be felt across the entire region by Monday
in a post frontal regime, where temperatures could drop below
normal as we enter the workweek. However, warming returns and
temps swing back upward by midweek as anomalously high heights
move into the Great Basin. High pressure anchors over the western
CONUS next week, leaving little change in the forecast for the
end of the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Sep 25 2020
VFR flight conditions are expected for the next 24 hours. Other
than some passing high cirrus clouds, skies will remain mainly
clear. Winds are the primary concern this afternoon and evening
and will begin to pick up at nearly all TAF sites between 18-21Z.
Winds are expected to be quite gusty at times with peak
velocities of 25-35 mph. By 03Z, winds will quickly diminish and
become light and terrain driven overnight. Another mostly sunny
and breezy day expected on Saturday.
&&
.FIRE WEATHER...
Issued at 500 AM MDT Fri Sep 25 2020
Only change to current highlights includes an expansion of the RFW
to include Fire Weather Zones 290 and 491, otherwise impacts
remain consistent with previous discussions...warm and dry
conditions ahead of a strong system crossing the Northern Rockies
will result in a deep layer of mixing across eastern UT and much
of western CO this afternoon. This will lead to gusty winds, 25 to
40 mph, reaching the surface over areas with RH levels ranging
from 10 to 15 percent. As a result, critical fire weather
conditions will develop over these regions, increasing the risk of
ignition or rapid growth of ongoing fires. Strong winds redevelop
Saturday as the broad trough deepens over the Rockies, though,
cooler temperatures will slide in from the north. Expect localized
critical conditions to linger into the weekend.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-205-
290.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
491.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MDM
FIRE WEATHER...TGJTHazardous weather outlook, Sep 25, 4:26 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
526 AM MDT Fri Sep 25 2020
COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MDT Fri Sep 25 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will develop across eastern Utah
and much of western Colorado this afternoon as winds gusts exceed
30 mph and humidity drops to the lower teens.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Localized critical fire weather conditions may persist Saturday
as a windy pattern remains overhead. A cold front moving through
Sunday into Monday will bring unseasonably cool weather for the
beginning of the workweek. However, warm and quiet weather returns
by midweek as high pressure builds back into the Great Basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Colorado River Basin
- When
- September 25, 11:23 AM MST to September 26, 7:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Property damage
- $30,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The 4 Eagle Fire began in late September 4 miles north of Wolcott east of Colorado Highway 131, most likely from human causes. The fire grew to 121 acres before it was contained a day later. It broke out on private land at 4 Eagle Ranch and destroyed a cabin shed, a UTV and a van.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, September 25, 2020$45,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in North Carolina, September 25, 2020$10,000 · 2.25 in hail · 30 events
- Tornado and Hail in Wisconsin, September 25, 2020EF0 · 13 events
- Dust Storm in Washington, September 25, 2020$12,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 25 to 29, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 25, 20203 events
- Hail and Damaging Wind in Wisconsin, September 25, 20201.25 in hail · 2 events
- Tornado in South Carolina, September 25, 2020$3,000 · EF0 · 1 event
- Wildfire in Arizona, September 25 to 29, 20201 event
- Damaging Wind in South Carolina, September 25, 202050 kt wind · 1 event
- Hail in Minnesota, September 25, 20200.88 in hail · 1 event
- Flood in Arkansas, September 25 to 27, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914213.